Drug-Induced Liver Injury: What Are The Main Causes?

This article originally appeared here.
ACG: Drug-Induced Liver Injury Mainly Due to Antimicrobials
ACG: Drug-Induced Liver Injury Mainly Due to Antimicrobials

(HealthDay News) — Idiosyncratic drug-induced liver injury (DILI) is mainly caused by antimicrobials and herbal and dietary supplements (HDS), according to research presented at the annual meeting of the American College of Gastroenterology, held from Oct. 17–22 in Philadelphia.

Naga Chalasani, MD, from the Indiana University School of Medicine in Indianapolis, and colleagues reported the characteristics and selected subgroup analyses of 1,257 patients with DILI enrolled in a prospective study.

The researchers found that 1,091 of the subjects had causality adjudication completed, and of these, 899 had definite, highly likely, or probable DILI (235, 466, and 198, respectively). Liver injury was hepatocellular in 54% of these 899 patients, cholestatic in 23%, and mixed in 23%. In 9.9% of patients, death or liver transplantation occurred, and chronic DILI developed in 17.5%. 86% of all cases were caused by five classes of agents (antimicrobials, HDS, cardiovascular system agents, central nervous system agents, and antineoplastic agents). 36% of cases were caused by the top 10 individual agents (nine antimicrobials). The mortality rate of DILI differed by causative agent (19% mortality for DILI caused by ciprofloxacin vs. 0–1% for DILI caused by minocycline, cefazolin, and amoxicillin-clavulanate). Nine patients suffered from severe cutaneous reactions, four of whom died.

"Antimicrobials and HDS are the predominant causes of DILI in the United States," the authors write.

Several authors disclosed financial ties to the pharmaceutical industry.

Abstract
ACG Blog
More Information

Loading links....